MAUDE Adverse Event Report: CORCYM S.R.L OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Codes Material Separation (1562); Material Integrity Problem (2978)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2024
Type of Reportable Event Malfunction
Event or Problem Description
Manufacturer was informed that on (b)(6) 2024, a carbomedics optiform valve size 29 was planned to be implanted.Reportedly, while removing the holder and preparing the valve for implant, it was noted that the valve has only one leaflet.No further information is available at this time.
 
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The device has been returned to the manufacturer.After decontamination and hypochlorite treatment the prosthesis was visual inspected by means of stereoscopic microscope.In the flat area near to the missing leaflet, some scratches were noticed and documented.The dhr of the carbomedics optiform valve sn (b)(6) was retrieved and reviewed, confirming that the valve in object satisfied all material and performance requirements of carbomedics optiform f7-029 at the time of manufacture and release, including: ¿ x-ray performed to exclude: voids, flaws, and irregularities in the internal structure of the leaflet.The missing leaflet is the one in the left position.It follows that it appears to be leaflet sn (b)(6).X-ray films of the leaflet in two different positions/views (i.E.Planar and cross-sectional view) were retrieved and re-inspected without revealing any abnormalities.¿ proof function tests performed on the separate leaflets and on the assembly.These tests are followed by dye liquid penetrant inspection with the aim to determine component failures.Based on the analyses carried out on the returned valve and on the manufacturer¿s experience on similar cases, it can be stated that the missing leaflet came out of its seat due to breakage.By virtue of the mechanical characteristics and the geometry of the coupling between leaflet and pivot in a cphv valve, the release of a leaflet cannot occur solely due to elastic deformation, but it can only happen following a geometric alteration of the structures (ears and pivots) responsible for hinging the two components (leaflet and orifice).Given the nature of the pyrolytic carbon material, the aforementioned geometric alteration cannot occur without a fracture in one or both components (leaflet and orifice), depending on the stress they are subjected.It is not possible to perform a detailed and exhaustive analysis since the leaflet which was declared missing was not traced and therefore was not made available for investigation.However, the traces detected in the flat area near the pivot are clear evidence that the leaflet fractured and escaped on that side.The fracture origin is localized in correspondence to the contact area between the ears and pivots producing typical morphologies that can be identified in similar cases documented in literature and in former complaints investigated by the manufacturer related to mishandling.In general, the fractured leaflet fails due to an excessive force applied to the outflow surface near the pivot, resulting in brittle fracture of the pyrolite carbon coated leaflet.Based on the dhr review performed, no manufacturing deficiencies were noted.Since the missing leaflet was not retrieved and returned, an exhaustive analysis could not be performed on the returned device.Nevertheless, based on the analyses carried, the identified evidence, the literature, and the similar cases analyzed in the past by the manufacturer, it is possible to conclude that a load, exceeding the ultimate strength of the pyrolytic carbon, was inadvertently applied to the leaflet during the handling of the device for implantation, causing local over-loading of the component and finally resulting in the leaflet breakage and escaping.
 
Event or Problem Description
Manufacturer was informed that on 5 july 2024, a carbomedics optiform valve size 29 was planned to be implanted.Reportedly, while removing the holder and preparing the valve for implant, it was noted that the valve has only one leaflet.Based on the further information received, after connected the suture with sewing cuff, the suture lock was cut and that is when the missing leaflet was noted.As such, the valve was removed and another carbomedics optiform f7-029 was implanted instead.Device box was checked, but no leaflet was found.No further information is available.

Brand Name
OPTIFORM PROSTHETIC MITRAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L
via crescentino sn
saluggia, vc
Manufacturer (Section G)
CORCYM S.R.L
via crescentino sn
saluggia, vc
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key19902568
Report Number3005687633-2024-00114
Device Sequence Number6556651
Product Code LWQ
UDI-Device Identifier08022057012869
UDI-Public(01)08022057012869(240)F7-029(17)290204
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060S019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCPHV
Device Catalogue NumberF7-029
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2024
Supplement Date Received by Manufacturer08/26/2024
Initial Report FDA Received Date08/04/2024
Supplement Report FDA Received Date09/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown